Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Why are my feet purple and numb?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 4362 Questions
My feet are purple and numb and at times I have horrible pain that seems to radiate from behind my knees. If I drink water I swell. I did have my heart and circulation check by a med. group that travels around. They said everything was fine and I have slight plaque build up. This hit me about a year ago . I am almost 60 and not ready for this slow body moving body.
Posted Thu, 6 Mar 2014 in General Health
Answered by Dr. Rakesh Madhyastha 39 minutes later
Brief Answer: Need more info Detailed Answer: Hello Thanks for the query In order to help you better I need a little more information from you. 1. Does both your feet turn purple and numb ? Is it anyway related to cold surrounding temperature? Do you do something actively to make it pink again or does it turn pink on its own? 2. Do you smoke? 3. The pain you mention is it there all the time? Any relation to the feet turning purple? 4. Please type out all the medications you are currently on Please get back to me, I am awaiting your reply Regards
Above answer was peer-reviewed by
Follow-up: Why are my feet purple and numb? 35 minutes later
I am not taking medication at all. The levothyroxine made me feel horrid plus it is not in my budget to see a Dr. every 3 months for evaluation and lab draws. I feel better with out it. My Dr. said it was slightly off and I remember in my twenties it was slightly off. I do smoke from 7 to 12 cigs a day. It started with the left leg swelling to the knee and has gradually become both feet. The purple is not related to temperature. They do feel cold. I feel like they are going to crack open like my skin is dieing. If I put them in warm water they turn bright red. Numbness never leaves. I think the best they look is when I first get out of bed. I have massaged them and if it is vigorously done they will loose a bit of the purple. Pain is random ..very sharp and lasts anywhere from 5 minutes to 30 minutes. The feeling after the pain leaves reminds me of a deep bruise. Many times I spend the rest of the day with XXXXXXX horses. I feel dehydrated because I have not been able to take in the water I am use to. I try to drink a quarter cup every hour. I was accustomed to almost a gal a day. Oh one other thing.... When this first started my big toes want to stick up! Crazy!
Answered by Dr. Rakesh Madhyastha 16 hours later
Brief Answer: Peripheral vascular disease Detailed Answer: Hello Thank you for the detailed response. From the history you have given me it looks like you have peripheral vascular disease, which means that the arteries leading to the feet are clogged due to athersclorosis ( fat deposition). It could be because of smoking and also because of the age factor. Here are my suggestions 1. You will have to put on medications like aspirin 75 mg and atorvastatin 10 mg to improve circulation 2. Meet a physician to get the lower limp arterial doppler done to see how bad the blockage is 3. Do not ignore it further as your feet might end up with gangrene and infection 4. Always keep your feet warm and avoid exposure to cold environment I hope I was of help, if you have any further queries please get back to me I wish you good health Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor